Title and Logo

First published as:
Maverinck –
Contrast agent safety – a short and critical approach
8 September 2017 [id-gad].
Aunt Minnie Europe


More columns dealing with
the same topic.


Rinckside
ISSN 2364-3889

Rinck PA.
Contrast agent safety – a short and critical approach.
Rinckside 2017; 28,6: 11-12.
Read the Print Edition (PDF)



Contrast agent safety – a short and critical approach

afety is one of the main factors in the development of a new contrast agent. Of course, the main goals are the improvement of tissue contrast and characterization and overall diagnostic sensitivity and specificity. But you always have to take into account biodistribution, tolerance, stability, elimination, metabolism and toxicity. Still, at the end of the process, there is no absolutely safe contrast agent.

In July, the European Medicines Agency (EMA) confirmed the restrictions on some linear gadolinium agents and the suspension of the authorizations of others. This is due to the occurrence of Nephrogenic Systemic Fibrosis (NSF) some years ago and followed the findings that gadolinium depositions were found in brain tissue although there is no evidence that gadolinium in the brain causes any harm or remains there forever.

What could it cause? Dementia? If you check the literature, gadolinium is not mentioned, aluminium is – as well as magnetic fields: “There is at least moderate evidence implicating the following risk factors [for dementia]: air pollution; aluminium; silicon; selenium; pesticides; vitamin D deficiency; and electric and magnetic fields.” [1] Choose whatever pleases you.

Even with all NSF cases considered and included, the overall incidence of adverse reactions with MR contrast agents is approximately 0.2% and they are mostly mild; the risk of death is lower than one case in one million patients. On the other hand, the overall incidence of adverse reactions with iodinated x-ray contrast agents is between 3% and 15%; again, these are mostly mild reactions; yet the risk of death is estimated with ten in one million patients.

ruler black

The overall risk of death after injection of MR contrast agents is lower than one case in one million patients –
that one of iodinated x-ray contrast agents ten in one million patients.

ruler black

spaceholder red600   Concerning the incorporation of components of contrast agents, x-ray agents are also on place one. Just to mention one complication: There are numerous reports and scientific papers about the incorporation of iodine into thyroid glands of adult and infant/children patients [2, 3]. Iodinated contrast media application increases the risk of thyroid dysfunction in pediatric patients. It is recommended that those at risk of developing iodine-induced thyroid symptoms should be closely monitored after receiving iodinated contrast media. In infants, the deposit of huge doses of iodine in the thyroid might lead to disturbances in brain development.

What is the optimum strategy?

The best safety approach towards contrast agents is – as with all drugs – not to use them. One should think at least twice whether contrast agents (or different drugs) are of advantage for the patient in a particular case where you want to use them and, if so, apply them at the given doses and recommendations.

NSF is an iatrogenic disease and seems to have disappeared after the users obeyed the recommended rules. However, hysteria has been whipped up by hundreds of irrelevant and incompetent papers and articles. Only few physicians dealing with the MR contrast agent topic behaved reasonably and took a realistic approach to the problem.

In the meantime, the whole disaster has been cleaned up although a lot of dirt has just been swept under the carpet and stays hidden there.

spaceholder red600   However, let's face it: there won't be any way around gadolinium-based contrast agents in MR diagnostics in the near future. At present, there is no replacement by a different class of unspecific, global contrast agents for the wide range of indications gadolinium-containing agents are needed for.

Moreover, nearly all superparamagnetic iron oxides both for intravenous and for oral use have disappeared from the market; they were withdrawn or, after the preclinical stage, never launched.

The seemingly only contrast agent of this kind still in clinical evaluation is ferumoxtran-10. It is claimed to detect early-stage cancer metastases in lymph nodes in patients with progressive prostate cancer [4]. Apparently a German company will try to bring ferumoxtran-10 back the Central European markets; the same company seems to also move into marketing a manganese compound. However, both already approved agents are aimed at niche applications.

Lessons of the debacle

In an earlier column I asked: “Gadolinium – will anybody learn from the debacle?” The answer is: Apparently not.

Gadolinium contrast agents were used off-label for high-dose MR angiography, which basically caused the NSF disaster [5]. Nowadays, there is a subtle suggestion moving around to use ferumoxytol for MR lymphography. Ferumoxytol is an iron replacement product for patients with anemia.

Of course, physicians are allowed a certain leeway to employ techniques and pharmaceuticals “off label” without approval of the health authorites, but as I wrote in an earlier column about gadolinium agents: “It stands to reason that if the radiologists using the compounds and the companies pushing off-label use at high dose would have adhered to the recommended dose, much misery could have been prevented.”

The U.S. Food and Drug Administration (FDA) has already acted preventively and strengthened an existing warning that serious, potentially fatal allergic reactions can occur with the anemia drug Feraheme (ferumoxytol) [6]:

“We have changed the prescribing instructions and approved a Boxed Warning, FDA’s strongest type of warning, regarding these serious risks. Also added is a new Contraindication, a strong recommendation against use of Feraheme in patients who have had an allergic reaction to any intravenous (IV) iron replacement product. Health care professionals should follow the new recommendations in the drug label. Patients should immediately alert their health care professional or seek emergency care if they develop breathing problems, low blood pressure, lightheadedness, dizziness, swelling, a rash, or itching during or after Feraheme administration.”

spaceholder red600   Of course, one can also try to make a living out of the problems: It's rumored one US-American professor of radiology has begun selling chelates like DTPA to “detox” anxious people who have undergone contrast-enhanced MR examinations and who now feel “gadolinium-toxic”.


spaceholder blue

References

1. Killin LO, Starr JM, Shiue IJ, Russ TC. Environmental risk factors for dementia: a systematic review. BMC Geriatr 2016; 16: 175.
2. Lee SY, Rhee CM, Leung AM, Braverman LE, Brent GA, Pearce EN. A review: Radiographic iodinated contrast media-induced thyroid dysfunction. J Clin Endocrinol Metab 2015; 100: 376-383.
3. Barr ML, Chiu HK, Li N, Yeh MW, Rhee CM, Casillas J, Iskander PJ, Leung AM. Thyroid dysfunction in children exposed to iodinated contrast media. Clin Endocrinol Metab 2016; 101: 2366–2370.
4. Harisinghani MG, Barentsz J, Hahn PF, Deserno WM, Tabatabaei S, Hulsbergen van de Kaa C, de la Rosette J, Weissleder R. Noninvasive detection of clinically occult lymph-node metastases in prostate cancer. NEJM 2003; 348: 2491-2499.
5. Rinck PA. Rinck PA. Gadolinium – will anybody learn from the debacle? Rinckside 2015; 26,9: 23-26.
6. FDA Drug Safety Communication: FDA strengthens warnings and changes prescribing instructions to decrease the risk of serious allergic reactions with anemia drug Feraheme (ferumoxytol). 3-30-2015. www.fda.gov/Drugs/DrugSafety/ucm440138.htm

spaceholder blue003 spaceholder blue003

VirtualCampus

00-f1

00-f2

00-f3

00-f4

00-f5

00-f1

00-f2

00-f3

00-f4

00-f5

00-f1

00-f2